Texas, 2025Flash Flood and Hail in Texas, April 23, 2025
April 23, 2025 · NWS LUB · 9 events in 6 counties and zones
Scattered thunderstorms developed again on the afternoon of the 23rd in the absence of meaningful large scale forcing for ascent. Moisture in the lowest levels of the atmosphere continued to increase through the day resulting in a very unstable atmosphere by mid-afternoon.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed again on the afternoon of the 23rd in the absence of meaningful large scale forcing for ascent. Moisture in the lowest levels of the atmosphere continued to increase through the day resulting in a very unstable atmosphere by mid-afternoon. Veering of relatively weak winds through the atmospheric column resulted in organization of thunderstorms which were able to produce very large hail and damaging wind gusts. Reported hail was as large as 3.50 inches in diameter near Dimmitt (Castro County). Additionally, wind gusts up to 79 mph were also reported by the Texas Tech University West Texas mesonet. The relatively slow storm motion and intense rain rates also resulted in pockets of very heavy rainfall that induced flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 23, 5:28 PM CST, 55 minutes earlier. Its key messages:
- Scattered thunderstorms are expected across much of the forecast area this evening, with some storms likely becoming severe.
- Daily chances for storms, some severe, continue through Tuesday.
- Friday night and Saturday morning hold potential for heavy rain and some flooding.
Area forecast discussion, Apr 23, 5:28 PM CST, 55 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
628 PM CDT Wed Apr 23 2025
...New AVIATION...
.KEY MESSAGES...
- Scattered thunderstorms are expected across much of the
forecast area this evening, with some storms likely becoming
severe.
- Daily chances for storms, some severe, continue through Tuesday.
- Friday night and Saturday morning hold potential for heavy rain
and some flooding.
&&
.SHORT TERM...
(This evening through Thursday)
Issued at 247 PM CDT Wed Apr 23 2025
The short term forecast for the next 24 is a familiar one.
There is a prevailing westerly 250mb sub-tropical jet placed over
northern Mexico where a subtle left exit region will provide lift
for the CWA over the next 24 hours. There continues to be weak
westerly/southwesterly flow at the 500mb level (~25 kts), though
a 850mb LLJ will increase in the overnight hours. Today's airmass
is more moist than yesterday's characterized by dew points into
the lower 60s in the eastern portion of the CWA. SBCAPE values up
to 2,000 J/KG and little to no CIN indicates the likelihood of
strong updrafts. Current temps are about 5 degrees cooler than
yesterday, which would indicate a later convective initiation.
Despite the favorable thermodynamics, the environment is
characterized by weak shear ~30 kts which could lead to slightly
less favorable conditions for supercells, though the nocturnal LLJ
could help sustain storms longer during the overnight period.
With MUCAPE up to 2,000 J/Kg hail sizes up to 2.75 inches and
thunderstorm winds gusts of up to 70 mph are possible. Storms
will coalesce into an MCS which should push east out of the CWA
overnight with an attendant damaging wind gust and hail risk. With
slow RM storm motions of 5-10 kts, a flash flooding risk will
also accompany these storms.
Continual southerly flow at the surface will provide another period
of return flow tomorrow morning and afternoon creating a sharpening
dryline and another round of convection. Similar to today, high CAPE
values (~2,000 J/Kg) and shear(~35 kts) will characterize the
environment ahead of the dryline. Thus storm evolution, intensity,
and mode will resemble Tuesday and Wednesday.
KCL/JDS
&&
.LONG TERM...
(Thursday night through next Tuesday)
Issued at 247 PM CDT Wed Apr 23 2025
Daily bouts of showers and storms remain the theme through early
next week as unsettled southwest flow persists atop an unseasonably
moist and unstable air mass. Few changes were needed for Thursday
evening's precip chances east of a sharper dryline progged to sit
over the Caprock, with more widespread chances expected later on
Friday as a cold front stalls over the area. The biggest change
with this forecast involved boosting PoPs into the 70-90 realm
from Friday night through Saturday given increased support for
rich moisture advection streaming NW atop a stationary frontal
zone draped over the forecast area. This boundary could easily
shift north or south of our area in later model runs pending the
strength of convective cold pools, but for now a healthy signal
exists for training convection somewhere in our area with the
potential for heavy rain/flooding before the boundary ultimately
lifts north as a warm front by Saturday night. NBM's cool highs in
the 60s/70s for Saturday fit this pattern well.
Sunday features stronger SW flow overspreading the area downstream
of a vigorous low in the Great Basin. This improved flow supports
mixing the dryline out of NM and over the South Plains by the
afternoon while also supporting stronger shear profiles for
supercells, but at the same time this flow will advect a healthy
EML over the area perhaps leaving us capped all day. The dryline
could remain capped once again on Monday as the upper low ejects
too far to our north for any meaningful height falls/mid-level
cooling. This story should change come Tuesday as a southern
stream wave pinches off over the Desert SW and backs our winds
aloft to a more southerly component with slightly cooler temps in
the EML. Add to this a potential cold front reaching our area
courtesy of the departing northern stream low and it seems that
our active stretch of weather is a good bet through the final
days of April.
&&
.AVIATION...
(00Z TAFS)
Issued at 626 PM CDT Wed Apr 23 2025
Isolated thunderstorm threat at KPVW and KLBB in the next few
hours and a little later at KCDS. MVFR ceilings likely toward
sunrise through mid-morning at all terminals tomorrow morning.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...KCL
LONG TERM....93
AVIATION...07
Hazardous weather outlook, Apr 23, 1:59 PM CST, 4 hours 24 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Lubbock TX
259 PM CDT Wed Apr 23 2025
TXZ021>044-242000-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
259 PM CDT Wed Apr 23 2025
This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.
.DAY ONE...This afternoon and tonight.
Isolated to scattered thunderstorms are expected to develop late
this afternoon and evening near the Texas and New Mexico border
before expanding over the remainder of the area. Severe storms are
likely and will be capable of producing very large hail up to
baseball size and damaging wind gusts up to 70 mph. Locally heavy
rainfall and flooding are also possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Daily chances for thunderstorms, including severe weather, will
continue each afternoon from Thursday through Tuesday. Heavy rain and
flooding are possible Friday night into Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
In the hours before
Special weather statement, Apr 23, 4:48 PM CST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Lubbock TX
548 PM CDT Wed Apr 23 2025
TXZ022-232315-
Castro TX-
548 PM CDT Wed Apr 23 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN CASTRO COUNTY THROUGH
615 PM CDT...
At 547 PM CDT, Doppler radar was tracking a strong thunderstorm over
Easter, or 7 miles northwest of Dimmitt, moving northeast at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Easter and Dimmitt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
the Panhandle of Texas.
&&
LAT...LON 3464 10210 3454 10231 3464 10249 3475 10239
3475 10223
TIME...MOT...LOC 2247Z 223DEG 10KT 3464 10239
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
APEvent by event
5 thunderstorm wind, 2 hail, 1 flash flood, 1 high wind. Local standard time, as filed.
Hail, Castro
- When
- April 23, 6:23 PM CST to 6:32 PM CST
- Where
- Castro County, 5 mi S of Dimmitt to Dimmitt
- Measured
- 3.5 in hail
- Reported by
- Storm Chaser
- Coordinates
- 34.478, -102.320
A slow moving supercell produced a wide swath of very large hail from south of Dimmitt into the town of Dimmitt. Numerous reports were received of hail ranging from golf ball size to as large as 3.50 inches in diameter. No damage was reported.
Flash Flood, Swisher
- When
- April 23, 6:30 PM CST to 8:30 PM CST
- Where
- Swisher County, 5.42 mi ENE of Happy to 4.37 mi NE of Kaffir
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 34.749, -101.757
Intense rainfall from a slow moving storm occurred in and around Happy. A Texas Tech University West Texas mesonet site near Happy measured 1.62 inches of rainfall in less than one hour. An mPing report was received of flooded roads in Happy.
Hail, Castro
- When
- April 23, 7:03 PM CST
- Where
- Castro County, 6 mi SE of Dimmitt
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 34.489, -102.246
An mPing report was received of tennis ball size hail along Texas State Highway 194 southeast of Dimmitt. At least one windshield of a storm chaser was destroyed by extremely large hail.
Thunderstorm Wind, Swisher
- When
- April 23, 7:20 PM CST to 7:40 PM CST
- Where
- Swisher County, 2.04 mi ENE of Tulia
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.545, -101.739
A Texas Tech University West Texas mesonet site near Tulia measured severe wind gusts from 1920 CST through 1940 CST. A peak wind gust of 76 mph was measured at 1940 CST.
Thunderstorm Wind, Briscoe
- When
- April 23, 9:06 PM CST to 9:13 PM CST
- Where
- Briscoe County, 7 mi ESE of Silverton
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.431, -101.186
A Texas Tech University West Texas mesonet site near Silverton measured severe wind gusts from 2106 CST through 2113 CST. A peak wind gust of 79 mph was measured at 2109 CST.
Thunderstorm Wind, Floyd
- When
- April 23, 9:08 PM CST
- Where
- Floyd County, 3 mi ENE of South Plains
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.237, -101.272
A Texas Tech University West Texas mesonet site near South Plains measured a wind gust of 59 mph at 2108 CST.
High Wind, Hockley
- When
- April 23, 9:15 PM CST
- Where
- Hockley forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 33.608, -102.343 (the zone’s center; the record gives no point)
Thunderstorm Wind, Briscoe
- When
- April 23, 9:20 PM CST
- Where
- Briscoe County, Caprock Canyons State Park
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.410, -101.070
A Texas Tech University West Texas mesonet site near Caprock Canyons State Park measured a wind gust of 60 mph.
Thunderstorm Wind, Childress
- When
- April 23, 10:56 PM CST to 11:16 PM CST
- Where
- Childress County, (Cds)childress Arpt to 2 mi NNE of Childress
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.430, -100.300
Both Childress municipal airport and the Texas Tech University West Texas mesonet site near Childress measured severe wind gusts spanning from 2256 CST through 2316 CST. A peak wind gust of 64 was measured at 2313 CST and 2316 CST.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Pennsylvania, April 23 to 30, 2025$1.1 million · 1 event
- Hail and Damaging Winds in Georgia, April 23 to 27, 2025$125,000 · 65 kt wind · 6 events
- Flash Flooding and Hail in Texas, April 23 to 24, 2025$57,000 · 1 in hail · 16 events
- Flash Flood and Hail in Mississippi, April 23, 2025$30,000 · 1 in hail · 2 events
- Hail and Damaging Wind in Iowa, April 23, 20251.5 in hail · 15 events
- Hail and Damaging Winds in Kansas, April 23, 20252 in hail · 14 events
- Hail and Damaging Winds in Kansas, April 23, 2025$500 · 1.75 in hail · 12 events
- Hail and Damaging Wind in Kansas, April 23, 20252 in hail · 10 events
- Hail and Damaging Winds in Colorado, April 23, 20252.5 in hail · 9 events
- Dust Storm and Hail in New Mexico, April 23, 20251.75 in hail · 7 events
- Hail in North Carolina, April 23, 20251.75 in hail · 5 events
- Hail in South Carolina, April 23, 2025$500 · 1.25 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1242304, 1242319, 1242305, 1242309, 1242311, 1242310, 1242313, 1242312, 1242316.